Alert archive / Illinois / Flash Flood Warnings in 2023
Flash Flood Warning 10, NWS St. Louis, MO
NWS St. Louis, MO issued this flash flood warning at Jul 1, 2023, 2:56 AM CDT for Adams County, Brown County, Illinois. It was in force for 2 hr. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 1, 2023, 2:56 AM CDT (07:56 UTC)
- Expired
- Jul 1, 2023, 5:00 AM CDT
- In force
- 2 hr
- Issued by
- NWS St. Louis, MO
- Area
- Storm-based polygon
- Flood severity
- None
Counties Adams County, IL, Brown County, IL
The radar
The Lincoln radar (KILX), 139 km from the middle of the area, began a volume at 07:59 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 1, 3:25 AM CDT | FLASH FLOOD | 2 Sse Quincy, IL | Parking Lot flooded at Harrison and 24th streets. Time estimated. |
| Jul 1, 3:25 AM CDT | FLASH FLOOD | 2 Sse Quincy, IL | Parking Lot flooded at Harrison and 24th streets. Time estimated. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 29 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Davenport, (KDVN), launched 00:00Z, 7.9 hours before the alert went out and 181 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 39 J/kg
- Mixed-layer CIN
- -214 J/kg
- Mixed-layer LCL
- 1384 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- -9 m²/s²
- 0-3 km storm-relative helicity
- 44 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted.
559
WGUS53 KLSX 010756
FFWLSX
ILC001-009-011000-
/O.NEW.KLSX.FF.W.0010.230701T0756Z-230701T1000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service St Louis MO
256 AM CDT Sat Jul 1 2023
The National Weather Service in St Louis has issued a
* Flash Flood Warning for...
Adams County in west central Illinois...
Brown County in west central Illinois...
* Until 500 AM CDT.
* At 256 AM CDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 1 and 3 inches of rain
have fallen. Additional rainfall amounts of 1 to 2 inches are
possible in the warned area. Flash flooding is ongoing or expected
to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
Quincy, Quincy Regional Airport, Mount Sterling, Camp Point,
Mendon, La Grange, Clayton, Golden, Buckhorn, Adams, Burton, Ursa,
Liberty, Versailles, Loraine, Woodville, Lima, Coatsburg and Mound
Station.
This includes the following State Parks...
Siloam Springs State Park.
This includes Interstate 172 between exits 10 and 19.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 4018 9151 4020 9150 4019 9091 4010 9091
4010 9070 4009 9071 4008 9067 4005 9067
4002 9063 4003 9061 3998 9061 3999 9052
3997 9051 3987 9059 3988 9091 3983 9141
3988 9145 3993 9142 4004 9149
FLASH FLOOD...RADAR INDICATED
$$
Kimble1 follow-up statement
239
WGUS73 KLSX 010902
FFSLSX
Flash Flood Statement
National Weather Service St Louis MO
402 AM CDT Sat Jul 1 2023
ILC001-009-011000-
/O.CON.KLSX.FF.W.0010.000000T0000Z-230701T1000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Adams IL-Brown IL-
402 AM CDT Sat Jul 1 2023
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 5 AM CDT EARLY THIS
MORNING FOR ADAMS AND BROWN COUNTIES...
At 402 AM CDT, Doppler radar indicated thunderstorms had produced
heavy rain across the warned area. Flash flooding is ongoing or
expected to begin shortly. Although the heaviest rain has ended,
flooding may continue.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other poor
drainage and low-lying areas.
Some locations that will experience flash flooding include...
Quincy, Quincy Regional Airport, Mount Sterling, Camp Point,
Mendon, La Grange, Clayton, Golden, Buckhorn, Adams, Burton, Ursa,
Liberty, Versailles, Loraine, Woodville, Lima, Coatsburg and Mound
Station.
This includes the following State Parks...
Siloam Springs State Park.
This includes Interstate 172 between exits 10 and 19.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 4018 9151 4020 9150 4019 9091 4010 9091
4010 9070 4009 9071 4008 9067 4005 9067
4002 9063 4003 9061 3998 9061 3999 9052
3997 9051 3987 9059 3988 9091 3983 9141
3988 9145 3993 9142 4004 9149
FLASH FLOOD...RADAR INDICATED
$$
KimbleWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before this flash flood warning went out at Jun 30, 11:18 PM CDT, 3 hours 38 minutes earlier.
Area forecast discussion, Jun 30, 11:18 PM CDT, 3 hours 38 minutes before
Area Forecast Discussion...Updated Aviation National Weather Service Saint Louis MO 1118 PM CDT Fri Jun 30 2023 .MESOSCALE DISCUSSION... Issued at 917 PM CDT Fri Jun 30 2023 Technical Discussion... A stationary frontal boundary currently extends from Moniteau/Boone Counties southeast through Ste. Genevieve County, MO. Thunderstorms have initiated along and north of the front this afternoon and continue to initiate at the time of writing. Some of these thunderstorms have had histories of producing large hail and damaging winds. The atmosphere is still primed for severe weather as of 02z, with MUCAPE values of 3000 to 4000 J/kg, effective bulk shear of 25 to 35 kts, and dewpoints in the low 70s. For this reason, the severe thunderstorm watch remains valid until 04z when severe parameters begin to give way to the diurnal curve. As this occurs, the severe threat will gradually become more isolated. Thunderstorms are expected to redevelop later tonight as a series of mid-level vorticity maxima interact with an intensifying low level jet, stationary surface boundary, and abundant low-level moisture. This round of thunderstorms is expected to be more widespread and generally weaker than this afternoon's and evening's convection. Jaja && .SHORT TERM... (Through Late Saturday Night) Issued at 234 PM CDT Fri Jun 30 2023 Earlier today, an MCS made its way across southern Iowa and northern Missouri into north-central Illinois. As that MCS moved eastward, an outflow boundary moved south and is interacting with a surface boundary stretching across central Missouri. Along that boundary there is a strong gradient of surface based CAPE. Convective initiation is expected between now and 23Z and along and south of the Missouri River as the outflow continues to interact with that frontal boundary. Thunderstorms are expected to follow that CAPE gradient and frontal boundary and travel southeast across central Missouri into south-central Illinois. As of 19:20Z, current ACARS soundings at STL are showing over surface base CAPE values nearing 4000 J/kg. With sufficient instability and 35 knots of 0-6km shear, these storms could become strong to severe with the main threat being strong winds and large hail. The storm threat looks to be out of the area by the evening hours. Hot and humid conditions will continue through the evening as dew points from central Missouri through south-central Illinois are in the mid to upper 70s. Temperatures are continuing to climb and are expected to hit the upper 90s and low 100s by peak heating with heat indexes between 105-110 degrees. The outflow boundary did keep temperatures cooler across northern Missouri and west-central Illinois where temperatures will struggle to reach 90 degrees. The heat advisory continues near and south of the I-70 corridor and is in effect through 8PM tonight. Overnight the low level jet will ramp up and surge moisture into the area just as a mid-level disturbance moves across the Mid- Mississippi River Valley, providing another chance for showers and thunderstorms through Saturday morning along and near the stalled frontal boundary. The boundary is forecast to stall somewhere across the northern 3rd of Missouri. With most unstable CAPE values around 2000 J/kg and strong moisture convergence, overnight rainfall looks promising with some locations could receive an inch or more of rain. By Saturday afternoon, the surface low pressure system that is associated with the stalled surface boundary will begin to move eastward into western Missouri. The surface boundary will slowly shift north, leaving much of the CWA in the warm sector. With the area being in the warm sector, instability will ramp up throughout the day. It is important to note that if the overnight showers linger further into the morning, instability across northern Missouri may be limited. However, in southeast Missouri and south- central Illinois, current guidance has most unstable CAPE values in excess of 2500 J/kg with 1-6km shear greater than 30kts. This environment will be more than enough to support strong to severe storms Saturday afternoon through the early evening. The greatest threats are expected to be strong and damaging winds and large hail. It looks as if LCL heights will remain rather high, limiting the tornado potential. Another round of showers and thunderstorms is forecast late Saturday night into Sunday as the surface low pressure system finally makes its way east and brings a cold front through the area. MMG/Carney .LONG TERM... (Sunday through Next Friday) Issued at 234 PM CDT Fri Jun 30 2023 Deterministic guidance remains in good agreement with respect to the late weekend-early week forecast. The short wave should be passing overhead in the wake of the cold front on Sunday which is likely to continue to produce enough synoptic-scale lift for more convection. Current indications are that lower instability and shear values than today and Saturday should really cut down on the chances for severe weather, but MUCAPE values in excess of 1000 J/Kg still support the inclusion of thunderstorms in the forecast. Weak ridging builds across the Mid Mississippi Valley on Monday, so we should stay largely dry on Monday, though an isolated thunderstorm isn't out of the question. With somewhat cooler air moving in and the potential for clouds/convection on Sunday, highs will likely stay in the 80s...and could be suppressed into the 70s in west central and south central Illinois where there is more likely to occur. With fewer clouds and showers around on Monday, strong July sunshine should let highs rebound back into the upper 80s to mid 90s. The forecast becomes less certain for Tuesday through Friday as at least two short wave troughs, and possibly an MCV two, move across the Midwest. LREF cluster analysis implies decreasing certainty in the forecasts as the number of clusters increases from 2 or 3 solutions for Sunday/Monday, to 3-4 solutions for the rest of the week. Additionally, the differences in the clusters are minor for Sunday/Monday and are primarily with the amplitude of the ridge upstream of Sunday's short wave. The number of clusters increases to 3-4 for Tuesday-Friday, and the differences between clusters becomes more pronounced. EOF patterns suggest both timing and amplitude differences in the weather pattern, particularly with respect to a deepening long wave trough over the eastern U.S. toward the end of the period. Temperature spreads on the box and whisker plots increase correspondingly toward the end of the week as well. However, the pattern does favor warmer temperatures Tuesday/Wednesday ahead of the long wave trough, trending cooler Thursday/Friday with more clouds and precip associated with the trough. Carney && .AVIATION... (For the 06z TAFs through 06z Saturday Night) Issued at 1108 PM CDT Fri Jun 30 2023 Convection from Friday afternoon and evening is beginning to weaken, but another round is expected to develop overnight as the low-level jet strengthens. With the boundary sagging further to the south, convective initiation is expected to be further south than expected as well, impacting a larger area than just northeast Missouri and west central Illinois. Recent model guidance shows this as well, raising confidence in including at least vicinity showers/thunderstorms at all terminals overnight. These thunderstorms will likely be more widespread but weaker than Friday's activity. A lull is expected Saturday morning between the erosion of the low-level jet and the uptick in afternoon instability. Thunderstorms are expected to develop again Saturday afternoon, with strong to severe thunderstorms possible. Apart from direct impacts from showers or thunderstorms, conditions at all terminals are expected to remain VFR through the TAF period. Jaja && .PRELIMINARY POINT TEMPS/POPS... Saint Louis 76 94 71 86 / 70 70 70 60 Quincy 70 86 68 83 / 70 80 80 60 Columbia 73 89 67 87 / 60 70 70 40 Jefferson City 73 92 68 89 / 60 70 60 40 Salem 73 93 69 86 / 70 60 70 70 Farmington 72 97 68 89 / 40 60 60 50 && .LSX WATCHES/WARNINGS/ADVISORIES... MO...None. IL...None. && WFO LSX
Hazardous weather outlook, Jun 30, 2:59 PM CDT, 11 hours 57 minutes before
Hazardous Weather Outlook National Weather Service St Louis MO 259 PM CDT Fri Jun 30 2023 ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027- 034>036-041-042-047>052-059>065-072>075-084-085-099-012000- Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL- Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL- Calhoun IL-Jersey IL-Madison IL-Saint Clair IL-Monroe IL-Knox MO- Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO- Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO- Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO- Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO- Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO- Madison MO-Reynolds MO- 259 PM CDT Fri Jun 30 2023 This Hazardous Weather Outlook is for portions of eastern and central Missouri as well as west central and southwest Illinois. .DAY ONE...Tonight. Scattered thunderstorms are expected tonight. Some of the storms could be severe...primarily this evening. Wind gusts up to 70 mph and 2 inch diameter hail are the primary threats with storms this evening. More storms are likely overnight tonight. Large hail will be a continuing threat with the overnight storms. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Thunderstorms are likely again on Saturday, mainly in the afternoon. Some storms on Saturday could produce large hail and damaging winds. The chance for storms continues on Sunday, and again Tuesday through Friday. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed this evening. Carney
In the hours before
Local storm report, Jun 30, 11:54 PM CDT, 3 hours 2 minutes before
Preliminary Local Storm Report
National Weather Service St Louis MO
1154 PM CDT Fri Jun 30 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0653 PM Rain 1 NW Murphy 38.51N 90.50W
06/30/2023 M1.05 inch St. Louis MO Public
1.05 inches storm total and some pea sized
hail. 2 miles SW of Fenton.
&&
MABLocal storm report, Jul 1, 12:12 AM CDT, 2 hours 44 minutes before
Preliminary Local Storm Report
National Weather Service St Louis MO
1212 AM CDT Sat Jul 1 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0639 PM Tstm Wnd Dmg 1 ENE Oakville 38.45N 90.30W
06/30/2023 St. Louis MO Public
Corrects previous tstm wnd dmg report from 1
ENE Oakville. Report from mPING: Trees
uprooted or snapped; Roof blown off. Time
estimated from radar.
&&
MABLocal storm report, Jul 1, 12:15 AM CDT, 2 hours 41 minutes before
Preliminary Local Storm Report
National Weather Service St Louis MO
1215 AM CDT Sat Jul 1 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0745 PM Tstm Wnd Dmg Addieville 38.39N 89.49W
06/30/2023 Washington IL Public
Report from mPING: 3-inch tree limbs broken;
Power poles broken.
&&
MABLocal storm report, Jul 1, 12:17 AM CDT, 2 hours 39 minutes before
Preliminary Local Storm Report
National Weather Service St Louis MO
1217 AM CDT Sat Jul 1 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0747 PM Tstm Wnd Dmg 3 W Nashville 38.35N 89.43W
06/30/2023 Washington IL Public
Report from mPING: Trees uprooted or
snapped; Roof blown off.
&&
MABLocal storm report, Jul 1, 12:25 AM CDT, 2 hours 31 minutes before
Preliminary Local Storm Report
National Weather Service St Louis MO
1225 AM CDT Sat Jul 1 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0734 AM Tstm Wnd Dmg Venedy 38.40N 89.65W
06/30/2023 Washington IL Public
Widespread tree damage around town. Numerous
large trees blown down as well as tree limbs
and power lines. Via pictures on Facebook.
&&
MABLocal storm report, Jul 1, 12:26 AM CDT, 2 hours 30 minutes before
Preliminary Local Storm Report
National Weather Service St Louis MO
1226 AM CDT Sat Jul 1 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0734 PM Tstm Wnd Dmg Venedy 38.40N 89.65W
06/30/2023 Washington IL Public
Corrects previous tstm wnd dmg report from
Venedy. Widespread tree damage around town.
Numerous large trees blown down as well as
tree limbs and power lines. Via pictures on
Facebook.
&&
MABThe office that day
Everything else NWS St. Louis, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 30, 7:11 PM CDT | Severe Thunderstorm Warning | LSX | Saint Clair, Washington | 49 min |
| Jun 30, 7:45 PM CDT | Severe Thunderstorm Warning | LSX | Washington | 30 min |
| Jun 30, 8:14 PM CDT | Severe Thunderstorm Warning | LSX | Washington | 31 min |
| Jun 30, 8:38 PM CDT | Severe Thunderstorm Warning | LSX | Bond, Clinton, Madison | 23 min |
| Jun 30, 9:30 PM CDT | Severe Thunderstorm Warning | LSX | Madison, Saint Clair | 45 min |
| Jul 1, 1:23 AM CDT | Severe Thunderstorm Warning | LSX | Macoupin, Montgomery | 37 min |
| Jul 1, 2:39 AM CDT | Areal Flood Advisory | LSX | Adams, Brown | 17 min |
| Jul 1, 2:53 AM CDT | Severe Thunderstorm Warning | LSX | Adams, Brown, Pike | 39 min |
| Jul 1, 3:10 PM CDT | Severe Thunderstorm Warning | LSX | Washington | 38 min |
| Jul 1, 3:20 PM CDT | Severe Thunderstorm Warning | LSX | Madison | 40 min |
| Jul 1, 3:32 PM CDT | Severe Thunderstorm Warning | LSX | Madison | 43 min |
| Jul 1, 3:39 PM CDT | Severe Thunderstorm Warning | LSX | Saint Clair | 21 min |
| Jul 1, 3:54 PM CDT | Severe Thunderstorm Warning | LSX | Randolph | 51 min |
| Jul 1, 3:58 PM CDT | Severe Thunderstorm Warning | LSX | Madison, Saint Clair | 47 min |
| Jul 1, 4:00 PM CDT | Severe Thunderstorm Warning | LSX | Monroe, Saint Clair | 38 min |
| Jul 1, 4:06 PM CDT | Severe Thunderstorm Warning | LSX | Calhoun, Greene, Jersey | 39 min |
| Jul 1, 4:08 PM CDT | Severe Thunderstorm Warning | LSX | Bond, Clinton, Fayette, Marion | 37 min |
| Jul 1, 4:16 PM CDT | Severe Thunderstorm Warning | LSX | Clinton, Washington | 14 min |
| Jul 1, 4:21 PM CDT | Severe Thunderstorm Warning | LSX | Bond, Clinton, Montgomery | 39 min |
| Jul 1, 4:34 PM CDT | Severe Thunderstorm Warning | LSX | Clinton, Randolph, Saint Clair, Washington | 41 min |
| Jul 1, 4:39 PM CDT | Severe Thunderstorm Warning | LSX | Calhoun, Greene, Pike | 18 min |
| Jul 1, 4:54 PM CDT | Tornado Warning | LSX | Washington | 20 min |
| Jul 1, 5:04 PM CDT | Areal Flood Advisory | LSX | Washington | 3 hr |
| Jul 1, 5:13 PM CDT | Severe Thunderstorm Warning | LSX | Marion | 47 min |
Nearby
Flash Flood Warnings in Illinois, 2023Every flash flood warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.